Illinois, 2013Tornado and Flash Flood in Illinois, May 20 to 21, 2013
May 20 to 21, 2013 · NWS LSX · 14 events in 5 counties and zones
A line of severe storms moved through the region. There were numerous reports of large hail and damaging winds, as well as a couple of tornadoes and flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 3
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of severe storms moved through the region. There were numerous reports of large hail and damaging winds, as well as a couple of tornadoes and flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 20, 2:52 PM CST, 3 hours 38 minutes earlier.
Area forecast discussion, May 20, 2:52 PM CST, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
352 PM CDT MON MAY 20 2013
.SHORT TERM...(THROUGH LATE TONIGHT)
ISSUED AT 323 PM CDT MON MAY 20 2013
ALL SYSTEMS APPEAR GO FOR AN ACTIVE NIGHT OF THUNDERSTORMS WITH
SEVERE POTENTIAL AS THE ENVIRONMENT WILL HAVE PLENTY OF INSTABILITY
AND DEEP LAYER SHEAR AROUND 50 KTS. THE AIR MASS OVER THE SOUTHERN
HALF OF MISSOURI HAS RECOVERED FROM EARLIER CONVECTION WITH SBCAPE
AOA 3000 J/KG AND THIS RECOVERY SHOULD CONTINUE TO SPREAD
NORTHWARD THROUGH THE LATE AFTERNOON. SCATTERED THUNDERSTORMS HAVE
DEVELOPED IN SEVERAL CONFLUENT ZONES ACROSS SW MO AND SE KS AND
ARE MOVING TO THE NORTHEAST. ADDITIONAL DEVELOPMENT IS EXPECTED
WITH DISCRETE STORMS POSSIBLE THROUGH EARLY EVENING AND THEN AN
OVERALL TREND FOR RAPID UPSCALE GROWTH INTO A FORWARD PROPAGATING
QLCS FEATURING A MIX MODE OF BOWING SEGMENTS AND EMBEDDED
SUPERCELLS. THIS QLCS IS EXPECTED TO IMPACT A GOOD PORTION OF THE
CWA AS IT MOVES E/NW TONIGHT. SOME LOCALLY HEAVY RAINFALL MAY
OCCUR WHERE TRAINING OCCURS...BUT THE SYSTEM IS NOT EXPECTED TO
PRODUCE A WIDESPREAD HEAVY RAIN/FLASH FLOOD THREAT.
GLASS
.LONG TERM...(TUESDAY THROUGH NEXT MONDAY)
ISSUED AT 323 PM CDT MON MAY 20 2013
THE IMPACTS OF THE OVERNIGHT CONVECTION ARE HARD TO GAGE AND WILL
HAVE LARGE RAMIFICATIONS ON THE THUNDERSTORM AND SEVERE THREAT
TUESDAY. ANY ONGOING SHOWERS/THUNDERSTORMS REMNANT FROM OVERNIGHT
ARE LIKELY TO BE LOCATED ACROSS SE MO INTO SW IL DURING THE FIRST
PART OF THE MORNING AND THEN WEAKEN. MODEL GUIDANCE SUGGESTS IT
WILL THEN REMAIN RELATIVELY VOID OF PRECIPITATION WELL INTO MID
AFTERNOON AND THIS SHOULD ALLOW FOR SOME AIR MASS RECOVERY AS
CLOUDS THIN. MID LEVEL LAPSE RATES ARE NOT AS STEEP SO OVERALL
INSTABILITY SHOULD BE LESS THAN THE LAST FEW DAYS...HOWEVER IT SHOULD
BE SUFFICIENT WITH AMPLE DEEP LAYER SHEAR FOR SCATTERED ORGANIZED
THUNDERSTORMS DEVELOPING DURING THE LATER PART OF THE AFTERNOON...RAMPING
UP IN COVERAGE DURING THE EARLY EVENING AS LARGE SCALE ASCENT INCREASES
IN ASSOCIATION WITH A SHORT WAVE ROTATING NEWD FROM EASTERN OK
REGION. ANY RESIDUAL BOUNDARIES WILL PROVIDE FURTHER FOCUS AND
ENHANCE THE SEVERE THREAT. THE LARGE SCALE TROF AND ATTENDANT COLD
FRONT WILL FINALLY MOVE ACROSS THE AREA TUESDAY NIGHT...PASSING
EAST OF THE CWA BY EARLY WEDNESDAY MORNING. DRIER AIR AND COOLER
AIR WILL OVERSPREAD THE AREA ON WEDNESDAY IN THE WAKE OF THE FRONT
AND A SECONDARY COLD FRONT ON WEDNESDAY NIGHT WILL USHER EVEN
COOLER AIR AND HIGH PRESSURE INTO THE AREA.
THE PATTERN WILL BE DOMINATED BY WEAK NW FLOW ON THE BACKSIDE OF
THE UPPER TROF AND LOOKS DRY THURSDAY NIGHT-FRIDAY...THEREAFTER
RETURN FLOW AND WEAK DISTURBANCES PASSING THRU THE PLAINS UPPER
RIDGE AND INTO THE MID/UPPER MS VALLEY WILL BRING A RE-NEWED
CHANCE OF THUNDERSTORMS....ESPECIALLY THE NRN HALF OF THE CWA.
WARMER TEMPERATURES WILL ALSO ACCOMPANY THE RETURN FLOW.
GLASS
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 112 PM CDT MON MAY 20 2013
STILL HARD TO PIN DOWN EXACT COVERAGE AND TIMING OF STORMS...SO
KEPT VCTS MENTION AT KCOU THROUGH 03Z TUESDAY AND THROUGH 04Z
TUESDAY AT KUIN. FURTHER EAST OVER STL METRO AREA...HRRR MODEL
INDICATING STORMS TO NOT MOVE IN TIL AFTER 01Z TUESDAY...MAYBE
EVEN LATER...BUT KEPT VCTS MENTION AFTER 01Z TUESDAY FOR
NOW...TAPERING OFF AFTER 07Z TUESDAY. OTHERWISE...EXPECT VFR CIGS AND
GUSTY SOUTH WINDS FOR THIS AFTERNOON...BEFORE DIMINISHING AFTER
SUNSET.
SPECIFICS FOR KSTL...STILL HARD TO PIN DOWN EXACT COVERAGE AND
TIMING OF STORMS...LATEST HRRR MODEL INDICATING STORMS TO NOT MOVE
IN TIL AFTER 04Z TUESDAY...MAYBE EVEN LATER...BUT KEPT VCTS
MENTION AFTER 01Z TUESDAY FOR NOW AS WE COULD SEE STUFF FIRE UP
AHEAD OF MAIN ACTIVITY. STORMS TO TAPER OFF AFTER 07Z TUESDAY.
OTHERWISE...EXPECT VFR CIGS AND GUSTY SOUTH WINDS FOR THIS
AFTERNOON...BEFORE DIMINISHING AFTER SUNSET. ANOTHER ROUND OF
STORMS POSSIBLE AFTER 21Z TUESDAY...SO ADDED VCTS MENTION DURING
THIS PERIOD.
BYRD
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&
WFO LSX
Hazardous weather outlook, May 20, 3:05 PM CST, 3 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
405 PM CDT MON MAY 20 2013
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-211130-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
405 PM CDT MON MAY 20 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.
.DAY ONE...TONIGHT
THUNDERSTORMS ARE LIKELY TONIGHT. SOME OF THE STORMS WILL BE
SEVERE CAPABLE OF PRODUCING TORNADOES...LARGE HAIL AND DAMAGING
WINDS. SOME AREAS COULD ALSO EXPERIENCE LOCALLY HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THUNDERSTORMS ARE LIKELY AGAIN TUESDAY AND TUESDAY NIGHT. SOME OF
THESE THUNDERSTORMS MAY ALSO BECOME SEVERE.
THERE IS A CHANCE OF THUNDERSTORMS ON WEDNESDAY ACROSS EASTERN
MISSOURI AND WESTERN ILLINOIS...AND YET ANOTHER CHANCE OF
THUNDERSTORMS ON SATURDAY AND SUNDAY ACROSS MUCH OF THE AREA.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO RELAY SEVERE WEATHER REPORTS TO THE
NATIONAL WEATHER SERVICE IN ST. LOUIS.
GLASS
In the hours before
Local storm report, May 20, 6:05 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
705 PM CDT MON MAY 20 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0704 PM FUNNEL CLOUD 3 W CENTER 39.51N 91.58W
05/20/2013 RALLS MO TRAINED SPOTTER
FUNNEL CLOUD SIGHTED 1 MILE SOUTH OF LANDING
&&
GKSLocal storm report, May 20, 6:13 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
713 PM CDT MON MAY 20 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0711 PM HAIL UNION 38.45N 91.01W
05/20/2013 M0.50 INCH FRANKLIN MO TRAINED SPOTTER
&&
BYRDLocal storm report, May 20, 6:18 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
718 PM CDT MON MAY 20 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0716 PM TSTM WND GST CENTER 39.51N 91.53W
05/20/2013 E45 MPH RALLS MO TRAINED SPOTTER
&&
GKSLocal storm report, May 20, 6:23 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
723 PM CDT MON MAY 20 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0653 PM TSTM WND DMG FLORIDA 39.49N 91.79W
05/20/2013 MONROE MO FIRE DEPT/RESCUE
2 LARGE TREES BLOWN DOWN IN FLORIDA
&&
GKSLocal storm report, May 20, 6:24 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
724 PM CDT MON MAY 20 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0723 PM HAIL WENTZVILLE 38.81N 90.86W
05/20/2013 E0.50 INCH ST. CHARLES MO AMATEUR RADIO
&&
GKSLocal storm report, May 20, 6:28 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
728 PM CDT MON MAY 20 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0724 PM HAIL UNION 38.45N 91.01W
05/20/2013 M1.00 INCH FRANKLIN MO TRAINED SPOTTER
TRAINED SPOTTER REPORTED 1.00 INCH HAIL IN UNION
MISSOURI
&&
PRZYBYLINSKIEvent by event
8 thunderstorm wind, 4 hail, 1 tornado, 1 flash flood. Local standard time, as filed.
Thunderstorm Wind, Pike
- When
- May 20, 6:30 PM CST to 6:32 PM CST
- Where
- Pike County, 0.57 mi SSW of East Hannibal to 2.88 mi ENE of East Hannibal
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 39.722, -91.354
A line of severe thunderstorms moved through northern portions of Pike County. Considerable wind damage was noted along the I-72 corridor from the Mississippi River to the I-72/I-172 interchange. There was a great deal of tree damage on both sides of the road where it extended from the eastern bank of the river to the levee. Varying sizes of limbs and branches were broken, twisted and dangling. The damage extended well beyond the levee. Three residences on the north side of the interstate near the first Illinois exit had minor roof damage. Further east, the winds destroyed a large machine shed at a farmstead. The next farm along the north side of the road suffered the worst damage. This property consisted of 7 small grain bins and 4 large ones. The smaller bins are set to the west of the larger ones. All 11 grain bins were dented on the southwest side to some degree. By far the worst was the southwestern most large grain bin. It was completely crushed to the point where it is a total loss. The interstate bends to the northeast just past the farm with the grain bins. There was some tree damage to the next two residences on the south side of the interstate prior to the interchange with I-172.
Thunderstorm Wind, Adams
- When
- May 20, 6:32 PM CST to 6:35 PM CST
- Where
- Adams County, 0.18 mi WSW of Fall Creek to 0.48 mi ESE of Payson
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 39.779, -91.303
Thunderstorm winds caused minor damage to a garage in Payson. Also, several power poles were snapped and a couple of trees uprooted in Payson.
Thunderstorm Wind, Pike
- When
- May 20, 6:35 PM CST
- Where
- Pike County, 0.91 mi SSW of Hull
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 39.708, -91.208
Hail, Adams
- When
- May 20, 6:45 PM CST
- Where
- Adams County, 0.77 mi NW of Liberty
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 39.879, -91.108
Thunderstorm Wind, Macoupin
- When
- May 20, 8:32 PM CST to 8:35 PM CST
- Where
- Macoupin County, 0.79 mi SW of Plainview to 5 mi S of Shipman
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Amateur Radio
- Coordinates
- 39.161, -89.989
Thunderstorm winds blew down several large tree limbs in Plainview.
Hail, Macoupin
- When
- May 20, 9:08 PM CST
- Where
- Macoupin County, 0.88 mi N of Bunker Hill
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.043, -89.951
Thunderstorm Wind, Macoupin
- When
- May 20, 9:10 PM CST
- Where
- Macoupin County, 1.2 mi SW of Staunton to 0.58 mi SSW of Staunton
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.009, -89.797
Thunderstorm winds blew off the decorative steel portion of a grocery store roof in Staunton. The main roof remained intact with just minor leaks into the store below. Also, several trees and power lines were blown down around town.
Thunderstorm Wind, Macoupin
- When
- May 20, 9:10 PM CST
- Where
- Macoupin County, 0.54 mi NW of Dorchester
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.086, -89.887
Thunderstorm winds snapped off a two foot diameter tree at its base.
Thunderstorm Wind, Macoupin
- When
- May 20, 9:12 PM CST to 9:13 PM CST
- Where
- Macoupin County, 0.66 mi WNW of Mt Olive to 0.2 mi NNW of Mt Olive
- Measured
- 91 kt (105 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 39.073, -89.742
Thunderstorm winds caused minor damage to the fire station roof. A small shed behind the fire station was destroyed. Also, several large trees were uprooted and a couple others were snapped off. A small ham radio tower behind a house was bent.
Tornado, Macoupin
- When
- May 20, 9:14 PM CST to 9:15 PM CST
- Where
- Macoupin County, 0.24 mi NE of Mt Olive to 0.42 mi ENE of Mt Olive
- Rating
- EF2
- Path length
- 0.2 mi
- Path width
- 75 yd
- Injuries
- 3 direct, 0 indirect
- Reported by
- NWS Storm Survey
- Coordinates
- 39.072, -89.726
A tornado touched down in the downtown portion of Mt. Olive and traveled to the east. The damage path was 4 blocks long and ranged from 50 to 75 yards wide. The second story of a brick building was blown off. Large sections of several roofs were blown 2 blocks to the north. A historic 2 story home had the roof blown off and windows were blown out of several homes and businesses. Three people sustained minor injuries.
Thunderstorm Wind, Madison
- When
- May 20, 9:20 PM CST
- Where
- Madison County, Edwardsville
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 38.820, -89.950
Flash Flood, Macoupin
- When
- May 20, 9:25 PM CST to May 21, 3:00 AM CST
- Where
- Macoupin County, 0.5 mi NNE of Atwater to 2.78 mi ESE of Virden
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 39.337, -89.716
Up to 4 inches of rain fell in a short amount of time causing flash flooding. Several roads were flooded, especially in Carlinville and Girard.
Hail, Madison
- When
- May 20, 9:35 PM CST
- Where
- Madison County, Maryville
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.730, -89.950
Hail, Randolph
- When
- May 20, 11:06 PM CST to 11:08 PM CST
- Where
- Randolph County, Chester
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.900, -89.820
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Oklahoma, May 20 to 21, 201324 deaths · 212 injured · $2.0 billion · EF5 · 44 events
- Tornadoes and Hail in Arkansas, May 20, 20131 death · $304,000 · EF1 · 29 events
- Tornadoes and Hail in Oklahoma, May 20, 2013$1.4 million · EF2 · 29 events
- Hail and Damaging Winds in Florida, May 20, 20131 death · $500 · 50 kt wind · 9 events
- Flash Flood and Hail in Arkansas, May 20 to 21, 2013$391,000 · 2 in hail · 31 events
- Hail and Damaging Winds in Illinois, May 20, 2013$495,000 · 70 kt wind · 26 events
- Flooding in North Dakota, May 20 to 28, 2013$1.1 million · 3 events
- Hail and Damaging Winds in Iowa, May 20, 2013$169,000 · 1.75 in hail · 23 events
- Tornadoes and Hail in Texas, May 20, 2013$100,000 · EF1 · 9 events
- Hail and Damaging Winds in Michigan, May 20, 2013$151,000 · 1.75 in hail · 18 events
- Flood in Alaska, May 20 to 23, 2013$300,000 · 1 event
- Flash Flood in Virginia, May 20, 2013$200,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 452174, 452176, 452175, 452177, 452523, 452524, 452526, 452527, 452530, 452529, 452528, 459792, 459783, 459784.